Heavy Snow, Lake
- When
- January 4, 7:00 PM CST to January 6, 9:00 AM CST
- Where
- Lake forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
On Monday January 3, a deep low pressure system tracked out of the Southern Plains. This system moved through the middle Mississippi Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
On Monday January 3, a deep low pressure system tracked out of the Southern Plains. This system moved through the middle Mississippi Valley. As the low moved northeast, it brought a band of heavy snow to far northwest Indiana and a wintery mix of freezing rain and sleet to central Indiana. Snowfall of 6 to 12 inches fell north of Portage, Indiana to Mendota, Illinois. Locations south of the Kankakee River received up to 3/4 inch of ice and one to two inches of snow. Snow and Ice Accumulation ReportsLake: 8.1 inches at Whiting6.7 inches at HighlandPorter:7.1 inches at Indiana Dunes Benton:1/2 to 3/4 inch of ice
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 4, 5:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 540 PM CST TUE JAN 4 2005 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... ...WINTER STORM WATCH FOR CWA WILL BE UPGRADED TO WINTER STORM OR HEAVY SNOW WARNING WITH AFTERNOON FCST ISSUANCE... HAVE FAVORED ETA SOLN WITH THIS SYS AS IT APPEARED TO INITIALIZE LLVL COLD AIR BETTER AND HAS HANDLED LLVL TEMPS BETTER THRU 6-12 HRS BASED ON ACARS. COMBINATION OF POLAR HI PRES RIDGING OVR UPR GRTLKS AND STRENGTHENING BAROCLINIC ZONE ALG AND N OF OH RVR... WITH 60 DEG DEW POINTS POOLED UP ALG BNDRY...HAS SET THE STAGE FOR SIG PCPN EVENT. MID LVL ENERGY FCST TO EJECT IN A SERIES OF IMPULSES OVR THE NXT 36 HRS. ONE MOVES THRU TNGT...ANOTHER CENTERED ON ABT 18Z WED...AND A THIRD WITH THE MAIN NEG TILTED TROF AXIS WED EVENING. ETA IS THE WARMER OF THE MODEL SOLNS AND HAVE PATTERNED PCPN TYP AND AMT BASED ON THIS GUIDANCE. XCP FOR SOME LGT FZDZ THIS EVENING...AREA ALG/N OF I-88 SHOULD BE MAINLY SNOW. AREA ALG I-80 CORRIDOR TO START OUT AS RAIN/FZRA... CHANGING TO LIGHT SLEET OR FZDZ LATER TNGT...THEN SNOW ERLY WED MRNG. SNOW TO INCR IN INTENSITY AS SECOND AREA OF ENHANCED VERTICAL MOTION MOVES IN LATE WED MRNG. SRN/SERN COUNTIES TO SEE RAIN TNGT...CHAG TO SLEET AND FZRA ON WED AS SFC TEMPS COOL AS NELY LLVL GRADIENT INCRSS. SIG ICE ACCUMULATION LIKELY BEFORE PCPN CHGS TO SNOW BEFORE ENDING WED NGT. AM LOOLING FOR HVYST PCPN WED/WED EVENING BASED ON FLOW ALG ISENTROPIC SFCS. GENL BROAD OVERRUNNING TNGT...THEN ISENTROPIC FLOW BACKS CYCLONICALLY WED MRNG AND CONTS INTO WED EVE UNTIL H85 LO PASSES JUST TO S OF AREA. WITH POORLY DEFINED VORT MAXES FCST TO RIPPLE THRU SWLY UPR FLOW...HAVE OPTED TO USE GARCIA METHOD FOR SNOWFALL AMTS. THIS YIELDS 8-12 INCHES NRN SECTIONS...6-8 INCHES THRU I-80 CORRIDOR...TAPERING TO 1 TO 3 INCHES OVR SERN CTYS. LTL CHG TO LATER PERIODS. MERZLOCK && .AVIATION... WINTER STORM STILL ON COURSE TO IMPACT THE TERMINALS...BEGINNING THIS EVENING THROUGH MUCH OF WED NIGHT. THE BOTTOM LINE IS FOR THE CURRENT MVFR CIGS/VIS TO DROP TO IFR/LIFR AFTER 02/03 UTC AND STAY DOWN DUE TO CIGS AND VIS THROUGH THE FCST PERIOD. SFC WINDS ARE EXPECTED TO HOLD OUT OF THE NORTHEAST UNDER 15 KTS TONIGHT AND UNDER 25 KTS TOMORROW. THE ABOVE AFD HAS A GOOD BREAK OUT OF VARIOUS PRECIP TYPES AND LOCATIONS. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...WINTER STORM WATCH THRU WEDNESDAY NIGHT. .IN...WINTER STORM WATCH THRU WEDNESDAY NIGHT. .LK MI...SMALL CARFT ADVISORY THROUGH WEDNESDAY NIGHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 330 PM CST TUE JAN 4 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -051200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 330 PM CST TUE JAN 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. LIGHT SNOW WILL BEGIN THIS EVENING NORTH OF INTERSTATE 88...ACCUMULATING 1 TO 3 INCHES BY MORNING. AREAS SOUTH OF INTERSTATE 88 AND NORTH OF PONTIAC AND THE KANKAKEE RIVER WILL HAVE LIGHT RAIN THIS EVENING...CHANGING TO SLEET AND FREEZING RAIN AFTER MIDNIGHT...AND SNOW BY MORNING WITH UP TO AN INCH ACCUMULATION. SOUTH OF PONTIAC AND THE KANKAKEE RIVER...MOSTLY RAIN IS EXPECTED OVERNIGHT...POSSIBLY CHANGING TO SLEET AND FREEZING RAIN BY MORNING. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH WEDNESDAY NIGHT. 8 TO 12 INCHES OF SNOW IS EXPECTED ALONG AND NORTH OF INTERSTATE 88. AREAS SOUTH OF INTERSTATE 88 AND NORTH OF PONTIAC AND THE KANKAKEE RIVER WILL HAVE MIXED PRECIPITATION CHANGE TO ALL SNOW WITH TOTAL ACCUMULATIONS OF 5 TO 8 INCHES. AREAS SOUTH OF PONTIAC AND THE KANKAKEE RIVER WILL HAVE SIGNIFICANT ACCUMULATIONS OF SLEET AND FREEZING RAIN...CHANGING TO SNOW BY EVENING. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES. CHECK THE LATEST WINTER STORM WARNING PRODUCT FOR DETAILS ON THIS WINTER STORM. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS AS WELL AS REPORTS OF SLEET AND ICE ARE REQUESTED FROM CAST AND OTHER OBSERVERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-051200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 330 PM CST TUE JAN 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR STRONG NORTHEAST WINDS AND HIGH WAVES. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AND WEDNESDAY NIGHT FOR STRONG NORTHEAST WINDS AND HIGH WAVES. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) ALLSOPP
The national radar mosaic for the moment the first event began.
2 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433081, 5433082, 5433181.